Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

April 18, 2017Walton County, Georgia

NWS Atlanta, GA issued this special weather statement at Apr 18, 2017, 4:15 PM EDT for Walton County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2017, 4:15 PM EDT (20:15 UTC)
Expired
Apr 18, 2017, 5:00 PM EDT
In force
45 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Walton County, GA

The radar

The Atlanta radar (KFFC), 85 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WWUS82 KFFC 182015
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
415 PM EDT TUE APR 18 2017
 
GAZ034-047-182100-
Walton GA-Gwinnett GA-
415 PM EDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON AND
SOUTHEASTERN GWINNETT COUNTIES UNTIL 500 PM EDT...

At 414 PM EDT...strong thunderstorms extended from Loganville to 
Walnut Grove, moving northeast at 5 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, very heavy rain and 
           frequent cloud-to-ground lightning. 

  IMPACT...Expect minor damage to tree limbs and the blowing around 
           of light, unsecured objects. 

Some locations in the path of this storm include
Monroe, Snellville, Loganville, Walnut Grove, Between, Jersey, Bold
Springs, Windsor, Nicholasville and Youth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3386 8371 3372 8370 3370 8385 3375 8393
      3384 8398 3395 8384
TIME...MOT...LOC 2014Z 243DEG 5KT 3379 8389 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 18, 3:40 PM EDT, 35 minutes earlier.

Area forecast discussion, Apr 18, 3:40 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
340 PM EDT Tue Apr 18 2017

.SHORT TERM /Tonight through Wednesday Night/...
Thunderstorms have become quite prevalent across wedge front this
afternoon as forecast for the last 24 hours by Hi-Res models. A
rare win for them in the past few weeks. What has not been
captured well is the potential for severe storms. Model
projections of CAPE have been modest leading up to this event and
are just now indicating more robust values. SPC mesoanalysis shows
zone of 1500 J/KG across the metro which has been more than enough
to get isolated strong updrafts going. With 500 temps not as cold
as recent weeks but still around -13C...we are seeing isolated
storms exhibit good hail signatures.

So should still see activity fire along slow moving front through
early evening but storm motion should send it back to the NE. Just
enough movement it looks like to preclude any back building
storms for significant flood concerns but will need to be
monitored closely for the next several hours. Also have seen some
indications of pretty good wind signatures given hail and precip
loading with the stronger storms thus far.

Have kept thunder in for the extreme NE evening through the
evening despite some guidance suggesting no available energy
there. Seems front may not make as much progress to the SW and
instability higher on analysis than suggested by models.

After a bout with low clouds in the morning...should see enough
breaks in the clouds for additional development by Wed afternoon
across the area. Continued cold temps aloft...PW's around 1.40 and
CAPE exceeding 1500 J/KG once again all point to scattered
activity for the north. Pops may end up being a little low but
will let mid shift re-evaluate potential as we will still have a
pseudo wedge in place.

Deese

.LONG TERM /Thursday through Tuesday/...
No changes made to the extended forecast. Precip chances
Wednesday night and Thursday will be mainly confined to n GA as a
CAD airmass erodes with a weak nose of the upper ridge over the
area but still potential for a weak short wave to aid precip
chances. The European is drier than the GFS and NAM. Forecast
temperatures are still running about 7-10 degrees above normal
Wednesday night and Thursday.

A weak cold front moves into n GA on Friday and becomes
stationary. This will lead to the best precip chances over
n GA and only small chances for portions of central GA.

GFS and European differ rather greatly with the next system
Saturday into Sunday with the European much faster bringing a
strong cold front across the area Saturday night and early
Sunday and the GFS bringing the front across Sunday and Sunday
evening. Either way Precip chances increase Saturday night and
Sunday with shower and thunderstorm potential across the area into
Sunday night. This front is associated with an upper Jet and Deep
500mb trough/low pressure system. The potential for severe weather
will be monitored into the weekend and timing of the front will
play a significant role. Storm chances will end early Sunday night
or sooner if the front is faster with just shower chances lingering
into Monday associated with the upper trough/low.

Above normal Temperatures will continue until Sunday then cooling
to within a few degrees of normal through Monday.

BDL/01

&&

.AVIATION... 18Z UPDATE...

SHRA beginning to develop across the ATL terminals along frontal
boundary. No TS just yet but likely to develop within the hour and
current 18Z to 22Z TEMPO looks good. May be able to trim off an
hour or 2 here soon but need to wait to see how activity develops.
Although precip should be ending this evening....MVFR and IFR deck
will be moving in for the overnight period. Models not quite as
aggressive with IFR potential for ATL and have removed for now but
kept the MVFR cigs.

//ATL CONFIDENCE...18Z UPDATE...
Medium on TSRA duration.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          60  80  60  84 /  50  30  20  20
Atlanta         64  80  62  82 /  30  30  20  20
Blairsville     58  73  56  79 /  50  40  30  40
Cartersville    61  81  60  82 /  40  30  20  30
Columbus        63  85  63  86 /   5  10   5  10
Gainesville     60  76  60  80 /  50  40  30  30
Macon           59  84  59  85 /  20  10   5  10
Rome            61  81  60  83 /  40  30  20  30
Peachtree City  58  82  59  86 /  20  20  10  20
Vidalia         63  83  61  86 /  10  10   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....01
AVIATION...Deese
Hazardous weather outlook, Apr 18, 3:03 PM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
303 PM EDT Tue Apr 18 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
303 PM EDT Tue Apr 18 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are possible over north and
portions of central Georgia...most so this afternoon into the
evening. Storms may be strong to isolated severe with the primary
hazards being Gusty Winds...Large Hail...Frequent Lightning and
Locally Heavy Rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There will be a chance of thunderstorms over portions of north
and central Georgia Wednesday through Sunday. There is some
potential for severe storms later Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Apr 18, 2:45 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
245 PM EDT TUE APR 18 2017

GAZ033-034-045-181930-
North Fulton GA-DeKalb GA-Gwinnett GA-
245 PM EDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHWESTERN
DEKALB AND SOUTHWESTERN GWINNETT COUNTIES UNTIL 330 PM EDT...

At 244 PM EDT...a strong thunderstorm was over Doraville, moving
northeast at 10 mph.

  HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud-to-
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and the blowing around
           of light, unsecured objects.

Some locations in the path of this storm include
Sandy Springs, Roswell, Johns Creek, Dunwoody, Duluth, Lilburn,
Chamblee, Norcross, Doraville, Clarkston, Stone Mountain, Berkeley
Lake, Tucker, North Decatur, North Atlanta, Mountain Park,
Mechanicsville and Scottdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3380 8428 3396 8436 3406 8417 3397 8409
      3382 8407
TIME...MOT...LOC 1844Z 235DEG 9KT 3391 8427

HAIL...0.25IN
WIND...40MPH
Special weather statement, Apr 18, 3:17 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
317 PM EDT TUE APR 18 2017

GAZ061-062-075-076-181945-
Jefferson GA-Glascock GA-Hancock GA-Warren GA-
317 PM EDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
GLASCOCK...NORTHEASTERN HANCOCK AND WARREN COUNTIES UNTIL 345 PM
EDT...

At 315 PM EDT...a line of strong thunderstorms extended from near
Sparta to Mayfield and Stapleton, moving northeast at 10 mph.

  HAZARD...Up to 40 mph wind, dime sized hail and frequent cloud-to-
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and the blowing around
           of light, unsecured objects.

Some locations in the path of these storms include
Warrenton, Sparta, Gibson, Wrens, Stapleton, Avera, Norwood, Camak,
Shoals, Jewell, Beall Springs, Mayfield, Reese, Bastonville and
Culverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3313 8246 3325 8275 3316 8305 3335 8300
      3348 8267 3343 8257 3341 8255 3335 8255
      3336 8254 3334 8251 3334 8245 3333 8242
      3331 8240 3331 8234 3327 8229 3327 8227
TIME...MOT...LOC 1915Z 212DEG 10KT 3326 8294 3334 8277 3322 8250

HAIL...0.25IN
WIND...40MPH
Special weather statement, Apr 18, 3:45 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
345 PM EDT TUE APR 18 2017

GAZ032-033-045-182030-
North Fulton GA-Cobb GA-DeKalb GA-
345 PM EDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHEASTERN COBB
AND WESTERN DEKALB COUNTIES UNTIL 430 PM EDT...

At 344 PM EDT...a strong thunderstorm was over Bankhead, moving
northeast at 5 mph.

  HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud-to-
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and the blowing around
           of light, unsecured objects.

Some locations in the path of this storm include
Atlanta, Decatur, Sandy Springs, Smyrna, Avondale Estates, North
Atlanta, North Druid Hills, Midtown, Grant Park-Zoo Atlanta, Druid
Hills, North Decatur, Belvedere Park, Candler-Mcafee, Vinings, Sweet
Auburn, Piedmont Park, Brookhaven, East Lake, Little Five Points and
Atlantic Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3371 8443 3375 8449 3389 8449 3388 8433
      3374 8426
TIME...MOT...LOC 1944Z 219DEG 6KT 3377 8443

HAIL...0.25IN
WIND...40MPH
Special weather statement, Apr 18, 4:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
415 PM EDT TUE APR 18 2017

GAZ034-047-182100-
Walton GA-Gwinnett GA-
415 PM EDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON AND
SOUTHEASTERN GWINNETT COUNTIES UNTIL 500 PM EDT...

At 414 PM EDT...strong thunderstorms extended from Loganville to
Walnut Grove, moving northeast at 5 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, very heavy rain and
           frequent cloud-to-ground lightning.

  IMPACT...Expect minor damage to tree limbs and the blowing around
           of light, unsecured objects.

Some locations in the path of this storm include
Monroe, Snellville, Loganville, Walnut Grove, Between, Jersey, Bold
Springs, Windsor, Nicholasville and Youth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3386 8371 3372 8370 3370 8385 3375 8393
      3384 8398 3395 8384
TIME...MOT...LOC 2014Z 243DEG 5KT 3379 8389

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:40 PM EDTSpecial Weather StatementFFCChattooga35 min
Apr 18, 2:45 PM EDTSpecial Weather StatementFFCDeKalb45 min
Apr 18, 3:00 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett33 min
Apr 18, 3:17 PM EDTSpecial Weather StatementFFCGlascock, Hancock, Warren28 min
Apr 18, 3:45 PM EDTSpecial Weather StatementFFCFulton45 min
Apr 18, 4:19 PM EDTSpecial Weather StatementFFCTaliaferro, Warren26 min
Apr 18, 4:31 PM EDTSpecial Weather StatementFFCNewton29 min
Apr 18, 4:41 PM EDTSpecial Weather StatementFFCTaliaferro49 min
Apr 18, 4:44 PM EDTSpecial Weather StatementFFCBartow46 min
Apr 18, 4:58 PM EDTSpecial Weather StatementFFCWalton32 min
Apr 18, 5:16 PM EDTSpecial Weather StatementFFCWilkes59 min
Apr 18, 5:28 PM EDTSevere Thunderstorm WarningFFCMorgan, Newton, Walton47 min
Apr 18, 5:31 PM EDTSpecial Weather StatementFFCGreene44 min
Apr 18, 5:37 PM EDTSpecial Weather StatementFFCGordon, Murray, Whitfield38 min
Apr 18, 5:48 PM EDTSpecial Weather StatementFFCWilkes42 min
Apr 18, 6:01 PM EDTSpecial Weather StatementFFCMorgan44 min
Apr 18, 6:09 PM EDTSpecial Weather StatementFFCWalker51 min
Apr 18, 6:19 PM EDTSpecial Weather StatementFFCMurray26 min
Apr 18, 6:37 PM EDTSpecial Weather StatementFFCDade53 min
Apr 18, 7:08 PM EDTSpecial Weather StatementFFCEmanuel52 min
Apr 18, 7:25 PM EDTSpecial Weather StatementFFCDade50 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.